Alert archive / Iowa / Flash Flood Warnings in 2014
Flash Flood Warning 57, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Sep 9, 2014, 6:18 PM CDT for 5 counties in Iowa. It was in force for 12 hr. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2014, 6:18 PM CDT (23:18 UTC)
- Expired
- Sep 10, 2014, 6:05 AM CDT
- In force
- 12 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Adams County, IA, Clarke County, IA, Decatur County, IA, Ringgold County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 97 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 6:21 PM CDT | HEAVY RAIN 2.06 | Murray, IA | FELL IN 38 MINUTES. |
| Sep 9, 6:40 PM CDT | HEAVY RAIN 3 | Shannon City, IA | FELL IN THE LAST 2 HOURS |
| Sep 9, 6:43 PM CDT | HEAVY RAIN 4 | Arispe, IA | FELL IN THE LAST 2 HOURS. |
| Sep 9, 7:00 PM CDT | HEAVY RAIN 2.2 | 3 S Creston, IA | MEASURED IN THREE HOURS. |
| Sep 9, 7:09 PM CDT | HEAVY RAIN 0 | 3 Sw Murray, IA | RAINFALL OF 2.9 INCHES IN THE PAST HOUR |
| Sep 9, 7:09 PM CDT | HEAVY RAIN 2.9 | 3 Sw Murray, IA | RAINFALL OF 2.9 INCHES IN THE PAST HOUR |
| Sep 9, 7:38 PM CDT | HEAVY RAIN 6.1 | Afton, IA | REPORTED VIA SOCIAL MEDIA. TOTAL SO FAR THIS AFTERNOON AND EVENING. |
| Sep 9, 7:39 PM CDT | HEAVY RAIN 3 | 8 Ese Arispe, IA | |
| Sep 9, 7:47 PM CDT | FLASH FLOOD | 4 Ese Kent, IA | WATER OVER MANY SECONDARY ROADS IN SOUTHERN UNION COUNTY. WATER OVER ROAD LOCATIONS THAT HAVE RARELY SEEN FLOODING. |
| Sep 9, 8:03 PM CDT | HEAVY RAIN 2.49 | 8 N Osceola, IA | TOTAL RAINFALL FOR THIS AFTERNOON AND EVENING. REPORTED VIA SOCIAL MEDIA. |
| Sep 9, 10:59 PM CDT | HEAVY RAIN 3.66 | 1 Ese Afton, IA | TOTAL FOR THE AFTERNOON AND EVENING HOURS. |
| Sep 10, 12:30 AM CDT | FLASH FLOOD | 1 Sse Osceola, IA | HIGHWAY 69 SOUTH OF TOWN CLOSED DUE TO WATER OVERFLOWING FROM A CREEK. SEVERAL OTHER ROADS IN TOWN FLOODED. REPORTED VIA SOCIAL MEDIA. |
| Sep 10, 5:00 AM CDT | FLASH FLOOD | 3 Se Murray, IA | SEVERAL ROADS WASHED OUT AND BRIDGES WASHED OUT ACROSS THE COUNTY. EAST LONG CREEK AND SEVEN MILE CREEK REMAIN OUT OF THEIR BANKS. RESIDUAL HIGH WATER ON OTHER CREEKS AND STREAMS WITH STANDING WATER IN MANY PLACES. DAMAGE REPORTED TO ROAD SURFACES AND A FEW CU |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 89 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1246 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
320
WGUS53 KDMX 092318
FFWDMX
IAC003-039-053-159-175-100515-
/O.NEW.KDMX.FF.W.0057.140909T2318Z-140910T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT TUE SEP 9 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
WESTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA...
UNION COUNTY IN SOUTH CENTRAL IOWA...
NORTHWESTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN ADAMS COUNTY IN SOUTHWEST IOWA...
* UNTIL 1215 AM CDT
* AT 618 PM CDT...DOPPLER RADAR INDICATED THAT REPEATED
THUNDERSTORMS HAVE ALREADY PRODUCED TWO TO THREE INCHES OF RAIN
ACROSS THE WARNED AREA. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CRESTON...OSCEOLA...LENOX...GREEN VALLEY LAKE...LAKESIDE CASINO...
SUN VALLEY LAKE...AFTON...MURRAY...LORIMOR...DIAGONAL...PRESCOTT...
GRAND RIVER...TINGLEY...CROMWELL...ARISPE...SHANNON CITY...KENT...
THAYER...ELLSTON AND BEACONSFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 4079 9436 4090 9447 4090 9478 4104 9462
4116 9419 4116 9379 4102 9370 4075 9389
$$
LEE4 follow-up statements
199
WGUS73 KDMX 100020
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT TUE SEP 9 2014
IAC003-039-053-159-175-100515-
/O.CON.KDMX.FF.W.0057.000000T0000Z-140910T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RINGGOLD IA-CLARKE IA-UNION IA-DECATUR IA-ADAMS IA-
720 PM CDT TUE SEP 9 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
NORTHERN RINGGOLD...WESTERN CLARKE...UNION...NORTHWESTERN DECATUR AND
SOUTHEASTERN ADAMS COUNTIES...
AT 718 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS MUCH OF THE WARNED AREA. SOME LOCATIONS
HAVE MEASURED 3 TO 5 INCHES SO FAR AND RAIN IS STILL FALLING. FLASH
FLOODING IS LIKELY ALREADY OCCURRING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CRESTON...OSCEOLA...LENOX...GREEN VALLEY LAKE...LAKESIDE CASINO...SUN
VALLEY LAKE...AFTON...MURRAY...LORIMOR...DIAGONAL...PRESCOTT...GRAND
RIVER...TINGLEY...CROMWELL...ARISPE...SHANNON CITY...KENT...THAYER...
ELLSTON AND BEACONSFIELD.
ADDITIONAL RAINFALL AMOUNTS OF AROUND AN INCH ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 4079 9436 4090 9447 4090 9478 4104 9462
4116 9419 4116 9379 4102 9370 4075 9389
$$
LEE621
WGUS73 KDMX 100239
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
939 PM CDT TUE SEP 9 2014
IAC003-039-053-159-175-100515-
/O.CON.KDMX.FF.W.0057.000000T0000Z-140910T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RINGGOLD IA-CLARKE IA-UNION IA-DECATUR IA-ADAMS IA-
939 PM CDT TUE SEP 9 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
NORTHERN RINGGOLD...WESTERN CLARKE...UNION...NORTHWESTERN DECATUR AND
SOUTHEASTERN ADAMS COUNTIES...
AT 938 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THAT 3 TO 6 INCHES
OF RAIN HAD FALLEN ACROSS THE AREA AND THAT FLASH FLOODING IS
OCCURRING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CRESTON...OSCEOLA...LENOX...GREEN VALLEY LAKE...LAKESIDE CASINO...SUN
VALLEY LAKE...AFTON...MURRAY...LORIMOR...DIAGONAL...PRESCOTT...GRAND
RIVER...TINGLEY...CROMWELL...ARISPE...SHANNON CITY...KENT...THAYER...
ELLSTON AND BEACONSFIELD.
MORE THUNDERSTORMS WILL AFFECT THE AREA DURING THE NEXT SEVERAL
HOURS WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES POSSIBLE
OVERNIGHT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 4079 9436 4090 9447 4090 9478 4104 9462
4116 9419 4116 9379 4102 9370 4075 9389
$$
LEE270
WGUS53 KDMX 100456
FFWDMX
IAC003-039-053-159-175-101115-
/O.EXT.KDMX.FF.W.0057.000000T0000Z-140910T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1156 PM CDT TUE SEP 9 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
NORTHERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
WESTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA...
UNION COUNTY IN SOUTH CENTRAL IOWA...
NORTHWESTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN ADAMS COUNTY IN SOUTHWEST IOWA...
* UNTIL 615 AM CDT WEDNESDAY
* AT 1154 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
ACROSS PORTIONS OF THE WARNED AREA. RADAR ESTIMATES AND AUTOMATED
GAUGES INDICATE THAT 3 TO 6 INCHES OF RAIN HAS ALREADY FALLEN WITH
MORE STORMS ON THE WAY. THE THREAT OF FLASH FLOODING WILL CONTINUE
OVERNIGHT.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CRESTON...OSCEOLA...LENOX...GREEN VALLEY LAKE...LAKESIDE CASINO...
SUN VALLEY LAKE...AFTON...MURRAY...LORIMOR...DIAGONAL...PRESCOTT...
GRAND RIVER...TINGLEY...CROMWELL...ARISPE...SHANNON CITY...KENT...
THAYER...ELLSTON AND BEACONSFIELD.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
&&
LAT...LON 4079 9436 4090 9447 4090 9478 4104 9462
4116 9419 4116 9379 4102 9370 4075 9389
$$
LEE878
WGUS73 KDMX 101105
FFSDMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
605 AM CDT WED SEP 10 2014
IAC003-039-053-159-175-101113-
/O.CAN.KDMX.FF.W.0057.000000T0000Z-140910T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RINGGOLD IA-CLARKE IA-UNION IA-DECATUR IA-ADAMS IA-
605 AM CDT WED SEP 10 2014
...THE FLASH FLOOD WARNING FOR NORTHERN RINGGOLD...WESTERN CLARKE...
UNION...NORTHWESTERN DECATUR AND SOUTHEASTERN ADAMS COUNTIES IS
CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED
TO POSE A THREAT. HOWEVER...MANY AREAS OF RINGGOLD...CLARKE...AND
UNION COUNTY CONTINUE TO REPORT FLOODING. AN AREAL FLOOD WARNING
HAS BEEN ISSUED AND REPLACES THIS FLASH FLOOD WARNING. THE AREAL
FLOOD WARNING WILL BE IN EFFECT FOR 12 HOURS...UNLESS CANCELED
EARLIER TODAY.
LAT...LON 4079 9436 4090 9447 4090 9478 4104 9462
4116 9419 4116 9379 4102 9370 4075 9389
$$
REVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:58 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Sep 9, 3:58 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT TUE SEP 9 2014 .SHORT TERM /TONIGHT/... ISSUED AT 344 PM CDT TUE SEP 9 2014 WARM FRONT ACROSS SOUTHWESTERN IOWA WILL LIFT OFF TO THE NORTHEAST THIS EVENING AS A LOW OVER KANSAS DEEPENS AS IT LIFTS TO THE NORTHEAST ACROSS IOWA INTO WISCONSIN BY WEDNESDAY MORNING. INITIAL CONVECTION WILL BE TIED TO THE FRONTAL BOUNDARY AS WEAK SHORTWAVES LIFT ACROSS THE STATE IN A BROAD WEST/SOUTHWEST FLOW. DAMAGING WIND WILL LIKELY BE THE MAIN THREAT HOWEVER WE ARE CURRENTLY VERY UNSTABLE AND SHEAR IS PRETTY IMPRESSIVE. I WOULD NOT BE SURPRISED TO SEE A FEW STORMS PRODUCE TORNADOES ALONG THE WARM FRONT. LATER TONIGHT AS THE LOW DEEPENS AND LIFTS ACROSS IOWA IT WILL DRAG A STRONG COLD FRONT ACROSS THE STATE. THERE IS A STRONG UPPER LEVEL JET COINCIDENT WITH THE BOUNDARY AND STRONG FRONTOGENETICAL FORCING IN THE LOW LEVELS. IN ADDITION MOISTURE WILL STREAM INTO THE STATE THIS EVENING AS A LOW LEVEL JET INCREASES TO BETWEEN 40 AND 50 KTS. THIS WILL AID IN ADDITIONAL THUNDERSTORM DEVELOPMENT TONIGHT AND WITH SOUNDINGS SHOWING THE ATMOSPHERE SATURATED THROUGH ABOVE 500 MB AND PWATS WELL ABOVE 2 INCHES I AM EXPECTING ANY STORMS TO CONGEAL INTO AN MCS OR TWO AND DUMP SOME VERY HEAVY RAIN OVER CENTRAL IOWA FROM LATE THIS EVENING THROUGH THE OVERNIGHT. THERE WILL LIKELY BE SEVERAL EPISODES OF STORMS WITH HEAVY RAINFALL. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... ISSUED AT 344 PM CDT TUE SEP 9 2014 RELATIVE TO TONIGHT...QUITE WEATHER PATTERN AHEAD. MAIN FOCUS IS ON WELL BELOW NORMAL TEMPERATURES THE REST OF THIS WEEK INTO THE WEEKEND. STARTING OFF AT 13Z WED...THE NAM REMAINS A SLOW OUTLIER VERSUS THE OTHER MODELS...SO HAVE DISCARDED ITS OUTPUT IN TERMS OF TIMING OF THIS OVERNIGHT SYSTEM. IN TERMS OF MAGNITUDE OF QPF AND OTHER PARAMETERS THE NAM SEEMS PLAUSIBLE. MODELS SHOWING SYSTEM EXITING CWA TO THE SOUTH AND EAST BY 15Z WED. FOR THE REST OF THE DAY...HOLDING PVS FCST FOR WEDNESDAY. CROSS SECTION STILL SHOWS LACK OF SUBSIDENCE AND ENOUGH MOISTURE IN THE LOW LEVELS OF THE ATMOS TO MAINTAIN JUNKY SC/ST DECK. MAY BE -RA/DZ THROUGHOUT THE DAYTIME HOURS. PRESSURE GRADIENT AND HEIGHT CHANGES SIGNIFICANT BEHIND THE DEEPENING LOW PRESSURE SYSTEM WHICH SHOULD BE INTO WISCONSIN BY WEDNESDAY AFTERNOON. WINDS ALOFT NOT LOOKING AS STRONG AS THEY WERE WITH YESTERDAY/S RUN. FORECAST MODELS HAVE AROUND 20 KTS UP TO 850 WHICH SHOULD BE ABLE TO MAKE IT DOWN TO THE SFC. WITH THESE STRONG WINDS WILL COME ABUNDANT CAA. IN THE NORTHWESTERN PART OF OUR CWA...850 MB TEMPS TO START THE DAY NEAR 15C AND FINISH THE DAY NEAR 5C. THIS MEANS AFTERNOON TEMPERATURES WILL RANGE FROM HOLDING STEADY TO WARMING UP A FEW DEGREES. 850MB TEMPS CONTINUE TO PLUMMET THROUGHOUT THURSDAY. BY THURSDAY AFTERNOON AND LASTING INTO SATURDAY...THESE 850MB TEMPS ARE ABOUT -2 TO -3 STD DEV...WHICH IS SIGNIFICANT. RECORD LOW MAX IN DES MOINES IS 60 AND AM THINKING WE WILL BE VERY NEAR TO THAT NUMBER. THE WEAK MID TO UPPER LEVEL DISTURBANCE THAT WAS HINTED AT IN YESTERDAY/S RUNS IS NO LONGER PRESENT. IN AGREEMENT WITH FEATURE BEING NIXED AND HAVE KEPT POPS OUT OF THE FCST. MODELS STILL IN GOOD AGREEMENT WITH SHOWING A MODERATELY STRONG IMPULSE COMING OFF THE ROCKIES AND PUSHING INTO THE CWA BY THE AFTERNOON HOURS. RUN TO RUN CONSISTENCY GOOD WITH THIS FEATURE WHICH INCREASES CONFIDENCE AND...SUBSEQUENTLY...POPS. FOR SATURDAY...GFS STILL SHOWS SFC HIGH PRESSURE MOVING DIRECTLY OVER CWA AT 12Z. EURO STILL A LITTLE FURTHER SOUTHWEST WITH THE HIGH...THE SAME OUTPUT AS YESTERDAY/S RUNS. 850MB TEMPS SLATED TO BE SLIGHTLY ABOVE 0C. WITH HIGH NEARBY...AM EXPECTING STRONG RADIATIVE COOLING AND HAVE LOWERED TEMPS A FEW DEGREES FROM YESTERDAY/S FCST. MAY NEED TO LOWER TEMPS EVEN FURTHER IN SUBSEQUENT UPDATES. TENDER VEGETATION MAY BE IMPACTED BY THESE TEMPERATURES AND IF THEY HOLD...FROST MAY NEED TO BE MENTIONED. MODELS HAVE AFOREMENTIONED SFC HIGH MOVING EAST OF THE CWA BY SUNDAY AFTERNOON. THIS WILL GRADUALLY RETURN US TO SOUTHERLY FLOW FOR SUNDAY INTO MONDAY. LONG TERM MODELS BEGIN TO BECOME LESS RELIABLE SUNDAY INTO MONDAY. ALL MODELS TRYING TO PUSH A QUICK MOVING TROUGH THROUGH WITH HIGH PRESSURE DIRECTLY ON ITS HEELS. VERY TOUGH TO FEEL CONFIDENT IN ANY DIRECTION THIS FAR OUT. SO WILL HOLD CONSENSUS OUTPUT UNTIL JUSTIFIABLE REASON TO DEVIATE PRESENTS ITSELF. && .AVIATION...09/18Z ISSUED AT 1235 PM CDT TUE SEP 9 2014 THUNDERSTORMS ARE ERUPTING OVER SW IA IN A ZONE OF WARM ADVECTION AHEAD OF A WARM FRONT. THESE STORMS ARE EXPECTED TO LIFT NORTHEAST THROUGH 00Z. LATER TONIGHT LOW PRESSURE OVER KS WILL RAPIDLY LIFT INTO IA AND DEEPEN. ADDITIONAL STORMS ARE EXPECTED ALONG A COLD FRONT THAT WILL SHIFT ACROSS THE TAF SITES THROUGH 18Z WED. HEAVY RAINFALL WILL OCCUR WITH STORMS OVERNIGHT. PRIOR TO THAT...BETWEEN 00Z AND 06Z STORMS COULD BE SEVERE WITH DAMAGING WIND AND LARGE HAIL POSSIBLE. SOUTHERLY SFC WIND AT 15-25KTS WILL BECOME NWRLY AND INCREASE LATE TONIGHT THROUGH WEDNESDAY MORNING AS THE PRESSURE GRADIENT TIGHTENS WITH THE DEEPENING LOW MOVING ACROSS CENTRAL IOWA. && .HYDROLOGY... ISSUED AT 403 AM CDT TUE SEP 9 2014 MAIN CONCERNS CONTINUE TO BE HEAVY RAINFALL POTENTIAL WITH POSSIBILITY OF FLASH FLOODING AND SOME RIVERS AND STREAMS ACROSS THE EASTERN AND CENTRAL AREAS THAT MAY RISE TO WITHIN BANKFULL OR SLIGHTLY ABOVE FLOOD STAGE BY LATE TUESDAY NIGHT OR WEDNESDAY THROUGH FRIDAY FOR THE LARGER MAIN STEM RIVERS. WITH THE PROSPECT OF HIGH RAINFALL RATES FOR AN HOUR OR MORE MAINLY TUESDAY EVENING INTO EARLY WEDNESDAY...THERE MAY BE SOME URBAN RUNOFF ISSUES AS WELL LEADING TO STREET FLOODING AND PONDING OF WATER IN FIELDS AS WELL AS LOW WATER CROSSINGS BOTH IN URBAN AND RURAL AREAS. WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES...WITH LOCALLY HIGHER AMOUNTS OF MORE THAN 3 INCHES ARE POSSIBLE THROUGH EARLY WEDNESDAY MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE- BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD- DALLAS-DAVIS-DECATUR-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON- MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK- POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN- WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...FAB LONG TERM...KOTENBERG AVIATION...FAB HYDROLOGY...BEERENDS
Hazardous weather outlook, Sep 9, 4:03 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 403 PM CDT TUE SEP 9 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-102115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 403 PM CDT TUE SEP 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER MAINLY LATE THIS AFTERNOON INTO TONIGHT. THE MAIN SEVERE THREATS WILL BE DAMAGING WINDS...AND TO A LESSER DEGREE LARGE HAIL OR AN ISOLATED TORNADO. HEAVY RAINFALL IS ALSO EXPECTED ALONG WITH THE POSSIBILITY OF FLASH FLOODING TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW LINGERING NON SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY MORNING. TEMPERATURES FRIDAY NIGHT MAY FALL INTO THE MID 30S WHICH COULD POTENTIALLY LEAD TO FROST FORMATION IN ISOLATED AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT. RAINFALL REPORTS WOULD BE APPRECIATED TONIGHT.
In the hours before
Local storm report, Sep 9, 4:48 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT TUE SEP 9 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 5 SSE CORNING 40.92N 94.72W
09/09/2014 E2.00 INCH ADAMS IA PUBLIC
MOSTLY GOLF BALL SIZE HAIL WITH A FEW LARGER
STONES.
&&Local storm report, Sep 9, 5:16 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
516 PM CDT TUE SEP 9 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 7 SSE PRESCOTT 40.92N 94.56W
09/09/2014 E1.75 INCH ADAMS IA EMERGENCY MNGR
&&Local storm report, Sep 9, 5:25 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
525 PM CDT TUE SEP 9 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 2 S LENOX 40.86N 94.56W
09/09/2014 E1.00 INCH TAYLOR IA PUBLIC
REPORTED VIA SOCIAL MEDIA.
&&Local storm report, Sep 9, 5:27 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
527 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 2 S FREMONT 41.18N 92.43W
09/09/2014 E0.50 INCH MAHASKA IA TRAINED SPOTTER
&&
JJOHNSONLocal storm report, Sep 9, 5:30 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT TUE SEP 9 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL LENOX 40.88N 94.56W
09/09/2014 E2.00 INCH TAYLOR IA PUBLIC
SOCIAL MEDIA PHOTO. TIME ESTIMATED FROM
RADAR.
&&Local storm report, Sep 9, 5:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
559 PM CDT TUE SEP 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 6 NNE CORNING 41.07N 94.69W
09/09/2014 ADAMS IA EMERGENCY MNGR
HEAVY DAMAGE TO A MACHINE SHED AND TREES DAMAGED BY
STRONG STRAIGHT LINE WINDS.
&&
MS SEP 14The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 3:56 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 24 hr |
| Sep 9, 12:51 PM CDT | Special Weather Statement | DMX | Union | 54 min |
| Sep 9, 1:08 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 47 min |
| Sep 9, 1:33 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 57 min |
| Sep 9, 2:13 PM CDT | Special Weather Statement | DMX | Polk | 62 min |
| Sep 9, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor, Union | 41 min |
| Sep 9, 5:02 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 43 min |
| Sep 9, 5:05 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Wapello | 25 min |
| Sep 9, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold, Union | 49 min |
| Sep 9, 6:48 PM CDT | Flash Flood Warning | DMX | Clarke, Decatur, Lucas, Mahaska, Marion, Warren and 1 more | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.